Hail, Benton
- When
- July 11, 8:15 PM CST
- Where
- Benton County, 2.57 mi WNW of Santiago
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.450, -93.490
Report of ping pong ball size hail.
A severe thunderstorm developed during the late evening hours of July 11, 2024 and affected Benton County with ping pong ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A severe thunderstorm developed during the late evening hours of July 11, 2024 and affected Benton County with ping pong ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 11, 5:54 PM CST, 2 hours 21 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 654 PM CDT Thu Jul 11 2024 .KEY MESSAGES... - Scattered showers and thunderstorms into Friday. A few storms may produce wind gusts up to 60 mph and hail to the size of quarters into this evening. - Heat indices climb into the 100-107 degree range from Sunday through Wednesday. - A cold front will bring the potential for more thunderstorms to the region next Wednesday or Thursday along with cooler temperatures. && .SHORT TERM /THROUGH FRIDAY/... Issued at 154 PM CDT Thu Jul 11 2024 Synoptic Scale Pattern and Current Conditions: Water vapor imagery depicts a short wave trough diving southeast across the Great Lakes with a secondary lobe of vorticity dropping south across the Corn Belt. At the surface, a front has stalled out in the vicinity of the I-70 corridor from northeast Kansas into Missouri. An outflow boundary from morning storms is dropping south through central Missouri and is becoming more diffuse with time. A loose cluster of showers and thunderstorms that persisted for much of the morning, has now almost vanished in the vicinity of Rolla and Dixon. Sky conditions as of 2 PM range from mostly sunny to partly cloudy. Temperatures over most areas have warmed into the middle 80s to lower 90s. A few locations across central Missouri remain in the lower 80s due to slightly greater cloud coverage. Thunderstorm Potential through Mid-Evening: Upper level ascent will increase as that short wave trough in the Corn Belt moves into northern Missouri. In addition to the upper level ascent, surface temperatures will near convective temperatures which are in the upper 80s to lower 90s per the 12Z KSGF RAOB as well as short term RAP initializations. These factors along with weak convergence along that outflow boundary will result in widely scattered thunderstorm development into early this evening. MLCAPE values ahead of the outflow boundary will be in the 1500-2500 J/kg range with deep layer shear of 25-30 knots. This will be supportive of a few storms potentially reaching marginally severe levels. Hail to the size of quarters and damaging wind gusts to 60 mph will be the primary potential severe weather hazards. Low temperatures tonight will range from the middle 60s across the eastern Ozarks to the lower 70s around Joplin and Neosho. Thunderstorm Potential from Late Tonight into Friday Morning: That surface front will remain stalled somewhere near or just south of I-70. Meanwhile, short term models are in good agreement that a low-level jet will develop and strengthen across Oklahoma and eastern Kansas starting late this evening. This feature will then veer into far western Missouri starting late tonight. Lifting parcels from planes in the 850-750 mb layer yields 800-1600 J/kg of CAPE with little in the way of inhibition. We therefore think that isentropic upglide will initiate widely scattered elevated thunderstorms across western and central Missouri after midnight. This activity will then slowly work east across the Missouri Ozarks through Friday morning. The main potential hazards with overnight and Friday morning activity will be hail to the size of pennies and perhaps wind gusts to 50 mph if wind can penetrate the nocturnal inversion. Friday Afternoon and Friday Night: Morning activity may very well survive into the afternoon as it pushes into the eastern Ozarks. Otherwise, a few pop-up storms will be possible (20- 30% chances) primarily across the eastern Ozarks during peak heating. A capping inversion may limit, or completely eliminate any potential for convective development in the afternoon along and west of the Highway 65 corridor. The experimental Ozarks Pulse Severe Thunderstorm Index indicates that any storms that form across the eastern Ozarks Friday afternoon will have the potential to produce damaging downbursts and perhaps hail to the size of quarters. Until we can get a better feel for thunderstorm potential Friday afternoon, we are going to continue adverting wind gusts to 50 mph and hail to the size of pennies as the primary convective hazards across the eastern Ozarks. Wind gust and hail size values may need to be nudged upward in future forecasts. A slow warming trend will continue into Friday as a ridge over the western U.S. slowly continues to build east. The NBM shows tight clustering with high temperatures on Friday. Thus, confidence is high that temperatures will range from the middle and upper 80s across the eastern Ozarks to the lower and middle 90s along the I-49 corridor. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 154 PM CDT Thu Jul 11 2024 Friday Night into Saturday: That warm front will lift north as the upper level ridge continues to build east. Most ensemble members keep the Ozarks dry for this period with thunderstorm activity well north and east of the area closer to that lifting warm front. One alternative scenario depicted by some short term ensembles is the development of elevated convection and potentially even an MCS across northern Missouri from late Friday night into Saturday morning. If the MCS scenario were to materialize, wind fields would support the MCS dropping south into central Missouri and the eastern Ozarks. If we remain dry with little in the way of cloud cover (the most likely scenario) on Saturday, we will have no problem continuing our warming trend with most areas warming into the lower and middle 90s. If the MCS scenario does indeed come to fruition, we would see slightly cooler temperatures due to the precipitation and cloud cover. Sunday into Tuesday: Global ensembles show strong agreement that the upper level ridge will continue to build east into the area. Dry weather and hot conditions will be the result. Highs by Monday and Tuesday will be in the middle 90s to around 100 degrees with the warmest readings along the I-49 corridor. Confidence is high in these temperatures given that the NBM statistical data only has 2-4 degree spreads between its 25th and 75th percentiles. We are still expecting afternoon heat indices of 100-107 degrees early next week as dew points remain in the middle 60s to lower 70s. Heat headlines will correspondingly be in play. Wednesday and Thursday: Global ensembles continue to depict a large amplitude upper level trough diving southeast through Hudson Bay and the Great Lakes. We are becoming increasingly confident that this trough will drive a cold front south either into or through the Missouri Ozarks. This is supported by the vast majority of global ensemble members. The passing front will bring us our next shot at showers and thunderstorms along with a return to near or slightly below normal temperatures. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 654 PM CDT Thu Jul 11 2024 Isolated showers and storms will continue to develop across portions of west central and central Missouri this evening. The better potential for this activity will remain north of the TAF sites this evening so have not included any mention for convection in the TAFs for this evening. Even with the storms remaining north of the area it is possible that outflow from the storms could move south into the TAF sites this evening and result in a brief wind shift. Other wise south to southeasterly winds will occur through the TAF period. Additional scattered storms will be possible across the area late tonight into Friday morning as lift moves into western Missouri. Have PROB30 group for this thunderstorm potential in both the Joplin and Springfield TAFS. Brief MVFR to IFR conditions and erratic winds will be possible with any storms. && .CLIMATE... Issued at 154 PM CDT Thu Jul 11 2024 Record High Minimum Temperatures: July 15: KSGF: 79/1954 July 16: KSGF: 81/1914 July 17: KSGF: 79/1934 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Wise CLIMATE...Schaumann
Hazardous Weather Outlook National Weather Service Springfield MO 844 PM CDT Thu Jul 11 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 844 PM CDT Thu Jul 11 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Marginal hail risk. Marginal thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... A few isolated thunderstorms will remain possible through this evening across portions of central Missouri. There will be the potential for damaging wind gusts to 60 mph and half dollar size hail through 11 PM. Most locations across the area will remain dry through the evening hours as coverage in storms will be very limited. Additional widely scattered storms are then expected overnight into Friday morning. A few of these storms may produce wind gusts up to 50 mph and hail to the size of pennies. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widely scattered thunderstorms will continue into Friday. A few storms may produce wind gusts up to 50 mph and hail to the size of pennies. Afternoon heat index values will begin to climb back into the 90s to around 100 by the weekend. Heat index values of 100 to 107 degrees are then expected from Sunday through next Tuesday or Wednesday. An approaching cold front will bring the potential for thunderstorms to the region next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
544 PM CDT Thu Jul 11 2024
MOZ067-078-112315-
Cedar MO-St. Clair MO-
544 PM CDT Thu Jul 11 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES THROUGH 615 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
El Dorado Springs, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
El Dorado Springs, Roscoe, Caplinger Mills, Cedar Springs, and
Tiffin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3804 9379 3777 9376 3779 9406 3787 9407
3795 9407 3797 9406
TIME...MOT...LOC 2243Z 264DEG 8KT 3789 9398
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CamdenSpecial Weather Statement
National Weather Service Springfield MO
635 PM CDT Thu Jul 11 2024
MOZ070-120000-
Pulaski MO-
635 PM CDT Thu Jul 11 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PULASKI COUNTY THROUGH
700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Fort Leonard Wood, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Leonard Wood, Waynesville, St. Robert, and Laquey.
This includes Interstate 44 between mile markers 144 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3780 9203 3765 9203 3760 9219 3760 9225
3765 9225 3769 9235 3776 9242 3777 9241
3789 9227
TIME...MOT...LOC 2335Z 317DEG 15KT 3774 9227
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CamdenPreliminary Local Storm Report
National Weather Service Springfield MO
906 PM CDT Thu Jul 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Hail 5 NW Palo Pinto 38.45N 93.49W
07/11/2024 E0.75 Inch Benton MO Public
&&
EWThe Pleasant Hill radar (KEAX), 78 km away, was scanning. The volume nearest the first event began at 02:14 UTC.
1 hail. Local standard time, as filed.
Report of ping pong ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205304.